Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

Size Ratios and Artifacts: Hutchinson's Rule Revisited

John McA. Eadie, Louis Broekhoven and Patrick Colgan
The American Naturalist
Vol. 129, No. 1 (Jan., 1987), pp. 1-17
Stable URL: http://www.jstor.org/stable/2461961
Page Count: 17
  • Read Online (Free)
  • Download ($19.00)
  • Subscribe ($19.50)
  • Cite this Item
If you need an accessible version of this item please contact JSTOR User Support
Size Ratios and Artifacts: Hutchinson's Rule Revisited
Preview not available

Abstract

We show that size ratios within the range predicted by Hutchinson's rule invariably result, given only that animal sizes are distributed lognormally and that the variances of these distributions are small. We argue that both these conditions are properties of a wide variety of animate and inanimate objects in nature, and therefore size ratios tell us little about the processes structuring animal communities. Our results confirm previous suggestions that Hutchinson's constant is an artifact, and we present a reasonable mechanism to suggest how such an artifact might arise.

Page Thumbnails

  • Thumbnail: Page 
[1]
    [1]
  • Thumbnail: Page 
2
    2
  • Thumbnail: Page 
3
    3
  • Thumbnail: Page 
4
    4
  • Thumbnail: Page 
5
    5
  • Thumbnail: Page 
6
    6
  • Thumbnail: Page 
7
    7
  • Thumbnail: Page 
8
    8
  • Thumbnail: Page 
9
    9
  • Thumbnail: Page 
10
    10
  • Thumbnail: Page 
11
    11
  • Thumbnail: Page 
12
    12
  • Thumbnail: Page 
13
    13
  • Thumbnail: Page 
14
    14
  • Thumbnail: Page 
15
    15
  • Thumbnail: Page 
16
    16
  • Thumbnail: Page 
17
    17